Cardiac arrhythmia is the name given to the abnormal rhythm of the cardiac muscle’s electrical activity, with clinical repercussions that vary from none at all to sudden death.
It is necessary to try and establish a relationship between the arrhythmia and other symptoms such as angina, sudden dyspnoea, asthenia or fatigue, syncope or serious hypertension
Many factors can lead to a predisposition to arrhythmia, including age, associated cardiopathy, medications, hydroelectrolyte abnormalities such as those triggered by diuretics, coffee, alcohol, smoking, drugs, work-related stress, self-medication, inherited myocardiopathy, etc.
Conditions that directly produce arrhythmia include myocardial ischemia, congestive heart failure, hypoxemia, hypercapnia, arterial hypotension, electrolyte abnormalities, especially those related to K, Ca and Mg, and the toxic effects of digoxin, some anti-arrhythmic agents that prolong QT, caffeine and ethanol.
This is when heart rate exceeds 100 beats per minute.
- Narrow-QRS rhythmic tachycardia is usually benign in nature, but if the heart is suffering from valve disease, coronary disease, myocardiopathy, etc, it can lead to serious haemodynamic deterioration with arterial hypotension, low cardiac output syndrome, pulmonary oedema or myocardial ischemia.
- Tachycardia attacks do not necessarily mean continuous pharmacological treatment is required, however, they do cause a lot of anxiety even when well tolerated, so it is a good idea to reassure the patient and explain the attack is benign.
- The clinical repercussions of auricular fibrillation can range from no symptoms at all to palpitations, angina, syncope, heart failure or cardiac shock, obviously depending on the degree of seriousness of the underlying heart disease and whether the arrhythmia began recently.
- Multi-focal auricular tachycardia can be caused by digitalis intoxication, and in general is considered to be arrhythmia secondary to other conditions, and is a negative indicator of the patient’s general condition.
- Ventricular tachycardia presents in a variety of ways, and the prognostic classification is made by assessing the risk of sudden death applicable to each group
- Benign, not continuous, with no haemodynamic repercussions and a healthy heart.
- Potentially malign, the same as the previous group but with cardiopathy, generally ischemic.
- Malign, sustained, with serious clinical repercussions including angina, syncope, heart failure or shock and the existence of serious cardiopathy.
Advice on Tachyarrhythmia
- When tachycardia is associated with heart disease, driving is not advisable until the underlying disease is under control.
- The patient must be warned that if symptoms reappear while he is driving, he should park the vehicle in a safe place, do vagal manoeuvres and take the medication he has been recommended to keep on his person at all times.
- If there is no improvement or if further symptoms appear, the patient should ask for help and should not drive himself to hospital.
- Carrying an up-to-date medical report giving details of diagnosis and treatment should be kept inside the vehicle, in case the emergency services need to give the patient road-side assistance.
Advice on The clinical repercussions of auricular fibrillation
- Patients with symptoms should not drive.
- Patients awaiting etiological diagnosis must not drive.
- The seriousness of diseases associated with auricular fibrillation means they interfere with driving, so driving is not advised in these cases.
- Subject to confirmation by a specialist, and with the help of treatment to adequately control the illness without complications, driving may be permitted with a medical report.
- Patients at high risk of embolism due to previous embolisms, myocardiopathy, mitral stenosis or chronic heart failure should be advised against driving because of the high doses of anticoagulants they take and they should be carefully monitored.
- When there is risk of syncope the patient must not drive.
- Patients on anti-coagulants must always be warned of their increased risk of haemorrhage even from small collisions, and they should be advised to take extreme care by a safe distance between vehicles, monitoring speed and being very careful while manoeuvring.
Advice on Multi-focal auricular tachycardia
- Driving is not recommended until the initial episode has been brought under control.
- Driving should not be permitted while the patient is suffering from the side effects of digitalis.
- Patients initiating treatment with digitalis are advised not to drive because of possible adverse reactions that could interfere with driving, because of the narrow therapeutic margin of this medication.
- The doctor will tell the patient when it is safe to start driving safely again.
Advice on Ventricular tachycardia
- The patient may not drive if there is a risk of sudden death, associated heart disease, or if the condition, though benign, is not controlled by the treatment administered.
- Ventricular arrhythmia treated by ablation or using automatic implantable defibrillators require a follow up period during the efficacy of the treatment and non-reappearance of symptoms can be confirmed.
- During the first year post intervention, patients with ventricular arrhythmia syncope who are fitted with automatic implantable defibrillators can suffer certain pre-syncope or syncope abormalitie, leading to spontaneous discharges that could cause loss of vehicle control.
- During this adaptation period, and while there are discharges, the patient must not drive.
- Plenty of time must be allowed from the time of the last spontaneous discharge to confirm that the patient is stable, and this must be confirmed by an expert.